New Mexico, 2018

Tornado and Flash Flood in New Mexico, August 9, 2018

August 9, 2018 · NWS ABQ · 7 events in 5 counties and zones

The center of upper level high pressure shifted farther west into Arizona on August 9th and allowed weaker steering flow to become more north to south across New Mexico. Deep moisture and strong instability over the state allowed numerous showers and thunderstorms to develop over the higher terrain during the early afternoon before spreading into nearby highlands and valleys through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The center of upper level high pressure shifted farther west into Arizona on August 9th and allowed weaker steering flow to become more north to south across New Mexico. Deep moisture and strong instability over the state allowed numerous showers and thunderstorms to develop over the higher terrain during the early afternoon before spreading into nearby highlands and valleys through the evening. A powerful thunderstorm near Eagle Nest produced a rare landspout tornado that moved into Eagle Nest Lake while dissipating as a spectacular waterspout around 230 pm. Thunderstorms that moved off the higher terrain onto the Interstate 25 corridor produced large hail in San Miguel and Colfax counties. Very heavy rainfall near Pilar resulted in a flash flood that closed NM-567 for four days. An impressive 75 mph wind gust was reported at Gallup from thunderstorm outflow winds. Thunderstorms around the Edgewood area also resulted in accumulations of nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 11:01 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 9, 11:01 AM MST, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1201 PM MDT Thu Aug 9 2018

.AVIATION...
18Z TAF CYCLE
Modest, but sufficient, increases in moisture will lead to scattered
to numerous showers and thunderstorms today and tonight over New
Mexico. High resolution forecast models indicate storms will initiate
off of the higher terrain, especially in the northern mountains of
the state, before drifting very slowly to the south. Storms are
expected to expand over the remainder of the central mountain chain,
parts of the Rio Grande valley, and eastern plains through the late
afternoon and evening hours. Scattered storms will also develop near
the Continental Divide, but will likely be a bit fewer in number
outside of the Gila/southwestern mountains. Storms will be capable of
producing locally heavy downpours with temporary reductions in
visibility/ceiling. Gusty downburst winds and small hail will also
accompany stronger storms. Storms will likely carry on into the early
morning hours Friday, especially in the east to southeastern plains.

52

&&

.PREV DISCUSSION...256 AM MDT Thu Aug 9 2018...
.SYNOPSIS...
A very active day is on tap across the Land of Enchantment.
Widespread showers and thunderstorms are expected this afternoon
through the overnight hours. Slow storm motion combined with plenty
of instability and moisture will result in areas of heavy rain which
may lead to flash flooding. A few severe storms are possible as
well. Another round of widespread storms is expected on Friday,
though abundant cloud cover and cooler temperatures will limit the
instability and mitigate the flash flood threat for many areas.
Drier air is expected over the weekend which will reduce storm
coverage. Temperatures will warm back up early next week, while daily
rounds of storms occur over the mountains.

&&

.DISCUSSION...
A strong outflow boundary has pushed through the gaps of the central
mountain chain and continues to usher low level moisture westward.
This will set the stage for many more thunderstorms than yesterday
near and east of the Continental Divide. Additionally, moist upslope
flow on the Central Mountain Chain will help initiate storms there.
Storm motion will be toward the south and southeast today, but slow,
only around 5 to 10 mph. Plenty of instability will exist this
afternoon, especially just east of the Central Mountain Chain where
lifted indices around -4 to -6 are expected. With PWATs near or just
over 1 inch, combined with the instability and slow steering flow,
decided to issue a Flash Flood Watch for a portion of the area.
The severe weather threat lessens today, though a few severe storms
remain possible. Best chances for severe weather look to be near the
central highlands where the instability and shear values line up the
best, but a pulse severe storm is possible elsewhere. Storms will
last well into the evening and overnight hours across the plains
before diminish toward sunrise.

Another round of storms is expected on Friday, though it looks like
a tongue of mid level dry air will eek into northeast or east central
NM. Models suggest it won't be quite as active on Friday as they were
suggesting yesterday, but still plenty of storms to contend with.
With that said, due to the cloud debris throughout the morning, it
will be much cooler on Friday, and will not be quite as unstable when
storms develop in the afternoon. Severe weather will be unlikely,
PWATs actually decrease a little, and storm motion will be toward the
southwest around 10 to 20 mph. These factors should mitigate the
flash flooding threat somewhat. Portions of the southeast plains is
the area of most concern attm, near a weak upper low/trough/MCV,
where storm motion is weakest.

The weekend looks to trend drier across all but the southeast quarter
of the area. This area will be in the vicinity of the aforementioned
weak upper low that meanders around. Elsewhere, drier air will filter
in from the north and northeast reducing storm coverage.

The upper high will slowly build back into the desert southwest early
to mid week. Temperatures will trend back upward, and daily round of
isolated to scattered storms over the mountains should be the rule.

34

&&

.FIRE WEATHER...
An active weather pattern to continue through the foreseeable future.
High pressure will settle over NV and UT today and Friday then shift
east this weekend. An upper level trough will form this weekend near
the NM and TX border before lifting northeast early next week. High
pressure will then build over the Four Corners area later next week.

Yesterday's crop of thunderstorms delivered low level moisture into
the Rio Grande Valley west to the AZ border overnight. This will set
the stage for an active day today with widespread showers and storms
developing this afternoon and evening and continuing well into the
night. Flash flooding will be a significant concern, especially on
recent fire burn scars. Highs will be a few degrees lower today
while humidities will be 5 to 15 percent higher except in the
northeast.

A similar day on Friday with widespread wetting rain from showers
and thunderstorms. Again flooding will be a concern. Highs will
continue to trend lower and humidities higher.

Despite an upper low nearby, the weekend will trend drier as
northerly flow around the upper low brings in some drier air at mid
and upper levels. The upper low will transition northeast early next
week as high pressure tries to build in from the west. The high may
reach the four corners area Wednesday and Thursday but will retreat
to the northwest after that. Next week will be active isolated to
scattered showers and thunderstorms each afternoon and evening,
favoring the mountains.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ508-512>515-521>523-528-529-532-533-537.

&&
Hazardous weather outlook, Aug 9, 2:10 AM MST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
310 AM MDT Thu Aug 9 2018

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
310 AM MDT Thu Aug 9 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected across New Mexico
this afternoon through the overnight hours. Storm motion will be slow
and enough instability will exist for heavy rainfall. Flash flooding
will be possible, especially on areas that have received recent heavy
rains, as well as burn scars. A few severe storms are also possible
today, favoring areas in the vicinity of the central highlands.
Large hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread showers and thunderstorms will continue on Friday. Locally
heavy rain and flash flooding is possible, especially where soils are
saturated.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, flooding, hail
and strong wind gusts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

The radar

The Albuquerque radar (KABX), 208 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Colfax

When
August 9, 1:20 PM MST to 1:25 PM MST
Where
Colfax County, 1.49 mi SSW of Eagle Nest
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.530, -105.270

Hail up to the size of golf balls reported near Eagle Nest Lake.

Tornado, Colfax

When
August 9, 1:25 PM MST to 1:33 PM MST
Where
Colfax County, 1.52 mi SSE of Idlewild to 1.18 mi SE of Eagle Nest
Rating
EF0
Path length
2.27 mi
Path width
80 yd
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
36.531, -105.286

A landspout tornado produced a narrow swath of damage near Eagle Nest. This is the first documented tornado in the Moreno Valley since at least 1950. The landspout tornado also exhibited anti-cyclonic rotation during its entire lifecycle. It had a classically narrow condensation funnel cloud and formed in a vast open area just|west of U.S. 64 between mile markers 283 and 284 near Pepper Sauce Camp. The landspout tornado crossed U.S. 64 very near Elk Lane Rd. tracking slightly north of due east until dissipating over the northeast portion of Eagle Nest Lake. Elevations along the track ranged from approximately 8350 feet to 8175 feet. Approximately 180 feet of barbed wire/picket fence was downed and damaged. Several steel t-posts were sheared or bent nearly 90-degrees. All 10 units that comprise the Pepper Sauce Camp property suffered damage. All but two of sixteen west-facing windows were partially or completely destroyed by flying debris. Windows and storm doors at the main building were partially or completely busted. A small car that was parked and facing east had|all but the front windshield busted out. The bed of an old truck used as a marketing sign was lifted and carried about 50 feet toward the southwest. The front windshield of an old Chevrolet C65 truck was struck no less than 75 times by flying debris but remained intact while both side windows were completely busted out. An old hay barn was collapsed and roofing material found 300 feet away. An unoccupied fifth wheel recreational vehicle with an estimated weight of 12,000 pounds was partially lifted, shifted and rolled on its side at the Eagle Nest Campground. Two other RVs sustained|damage to include busted windows, including a Class A diesel pusher (dry weight 32,000 pounds) that was oriented nearly perpendicular to the tornado`s path. Damage amounts have been estimated.

Hail, San Miguel

When
August 9, 2:33 PM MST to 2:37 PM MST
Where
San Miguel County, 0.89 mi SE of South San Ysidro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.440, -105.570

Hail up to the size of quarters with very heavy rainfall impacted the area around South San Ysidro.

Hail, Colfax

When
August 9, 2:35 PM MST to 2:40 PM MST
Where
Colfax County, 5.23 mi ESE of Dawson
Measured
1 in hail
Reported by
Public
Coordinates
36.630, -104.690

Hail up to the size of quarters fell along U.S. Highway 64 northwest of Maxwell.

Flash Flood, Taos

When
August 9, 3:00 PM MST to 4:30 PM MST
Where
Taos County, 2.18 mi E of Carson to 2.94 mi W of Carson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.367, -105.731

NM-567 closed due to flash flooding near Carson.

Thunderstorm Wind, McKinley

When
August 9, 3:28 PM MST to 3:45 PM MST
Where
McKinley County, 0.69 mi N of Allison
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
35.540, -108.780

Severe thunderstorm outflow winds peaked at 75 mph at the Gallup Municipal Airport.

Hail, Santa Fe

When
August 9, 4:39 PM MST to 5:09 PM MST
Where
Santa Fe County, 3.07 mi NW of Edgewood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.100, -106.240

Hail up to the size of nickels fell for 30 minutes at spotter location in Edgewood. Hail accumulated in drifts up to two feet on sides of buildings on parts of the property.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyThe tornado archive for New Mexico, 2018Warnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764822, 764823, 764824, 764825, 764826, 764827, 764828.